Drug-Induced Stuttering: Occurrence and Possible Pathways

C. Ekhart, F. van Hunsel, P. van Harten, J. van Baarsen, Y.Y. Tan, B. Bast*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Background: Stuttering is a well-known condition that affects mainly children. Often, they recover as they get older. However, a drug-induced form of stuttering may occur at any age. The aim of the present study was to detect drugs that have been associated with stuttering and discuss the mechanisms involved.Method: A descriptive study based on reports submitted to the global pharmacovigilance database VigiBase of the WHO was conducted.Results: A total of 3,385 reports of dysphemia were retrieved from VigiBase. These reports were contributed by 51 countries. Antiepileptics, antidepressants, immunosuppressants, antipsychotics, and centrally acting sympathomimetics were among the most frequently implicated drugs.Conclusion: A wide variety of drugs has been linked to the occurrence or recurrence of stuttering. Several mechanisms, such as increased dopamine levels, reduction of GABA, anticholinergic properties of drugs, or changes in serotonin levels, have been associated with the development of drug-induced stuttering. Paradoxically, agents known to reduce stuttering in some people may induce it in others.
Original languageEnglish
Article number692568
Number of pages6
JournalFrontiers in Psychiatry
Volume12
DOIs
Publication statusPublished - 25 Aug 2021

Keywords

  • stuttering
  • adverse drug reaction
  • antiepileptics
  • antipsychotics
  • antidepressants
  • dopamine
  • serotonin
  • RISPERIDONE
  • DOPAMINE
  • SAFETY

Fingerprint

Dive into the research topics of 'Drug-Induced Stuttering: Occurrence and Possible Pathways'. Together they form a unique fingerprint.

Cite this